5 Important Facts About Tardive Dyskinesia
The potential risks associated with prescription medications are often neglected, despite the fact that they can lead to serious health problems. One of these risks is tardive dyskinesia, a side effect that can develop as a result of taking antipsychotic medication. This condition is especially prevalent in patients who require long-term treatment for managing their health conditions. Therefore, it’s crucial to have a good understanding of tardive dyskinesia if you’re on antipsychotic drugs.
It’s crucial to have knowledge about tardive dyskinesia to recognize its symptoms and seek medical attention promptly. Here are five essential facts that everyone should be aware of regarding this condition.
1. Tardive Dyskinesia is a Side Effect of Certain Medications
Tardive dyskinesia is not a standalone health condition, but rather a side effect caused by certain medications. It develops after prolonged use of medications commonly prescribed for treating mental illnesses, specifically antipsychotic medications. Studies suggest that one in every four patients who receive long-term treatment with antipsychotics will develop tardive dyskinesia. Apart from antipsychotic medications, some anti-nausea medications can also cause tardive dyskinesia. Unfortunately, even if the medication causing tardive dyskinesia is discontinued, the symptoms may persist.
2. There Are Two Types of Tardive Dyskinesia
Tardive dyskinesia is a medical condition marked by involuntary and abrupt stiff, twitchy movements. Typically, tardive dyskinesia occurs in one of two ways: either in the face or in the limbs.
There are two types of symptoms associated with tardive dyskinesia, which doctors categorize as orofacial dyskinesia and dyskinesia of the limbs. Orofacial dyskinesia refers to symptoms that affect the lips, jaw, tongue, and other facial muscles, including fast blinking, chewing, smacking of the lips, and frowning. Dyskinesia of the limbs, on the other hand, describes symptoms that exclusively affect the arms, legs, fingers, and toes, such as wiggling fingers or toes, tapping feet, swaying side to side, and flapping arms. It’s worth noting that some people can experience symptoms in both the face and limbs, and the specific symptoms can vary depending on the type of tardive dyskinesia one develops.
3. Developing Tardive Dyskinesia Can Leave You With Permanent Symptoms
If you develop tardive dyskinesia, it’s crucial to consult with your doctor because this side effect is very prevalent – affecting as many as 30 to 50 percent of people who take antipsychotic medications. Unfortunately, tardive dyskinesia does not always go away and may become permanent, resulting in stiff and jerky movements that can last a lifetime.
However, there is hope. While the symptoms may not disappear entirely, they can be managed or eased in some cases. Your doctor may suggest changing your medication, adjusting the dosage, or adding a different medication to control or alleviate symptoms. If you’re living with tardive dyskinesia, it’s important to discuss these options with your doctor.
4. Taking Any Antipsychotic Medication Can Cause Tardive Dyskinesia
The leading cause of tardive dyskinesia is antipsychotic medication, particularly those used to treat conditions such as bipolar disorder, schizophrenia, and other mental health issues. These medications, also referred to as neuroleptic drugs, function by blocking dopamine – a chemical in the brain that enables smooth muscle movement. As a result, when these medications interfere with the function of dopamine, movements can become jerky and uncontrollable.
Typically, tardive dyskinesia is caused by antipsychotic medications when taken for more than three months. The same is true for other medications that list tardive dyskinesia as a side effect, including drugs for acid reflux, nausea, and stomach and digestive problems.
5. Natural Remedies May Help Some Tardive Dyskinesia Symptoms
Adjusting medication is a common method to treat or manage tardive dyskinesia. By making changes to the medications causing the side effect, symptoms can be controlled or alleviated.
In addition to working with your doctor to modify your medication, alternative treatments may also be helpful. Some studies have shown that Ginkgo biloba, vitamin E, vitamin B6, and melatonin can provide a small benefit to people with tardive dyskinesia. However, it’s crucial to speak with your doctor before trying any supplements or alternative treatments.
If you’re taking antipsychotic medications or other medications that may cause tardive dyskinesia, it’s essential to understand the risks. Discussing this condition with your doctor, knowing what to expect, and being prepared for potential changes in your health can help you manage the side effect more effectively.